Case Report of Midazolam Withdrawal-Induced Catatonia in a 9-Year-Old Patient

A A Case Rep. 2017 May 1;8(9):242-245. doi: 10.1213/XAA.0000000000000482.

Abstract

Benzodiazepine withdrawal-induced catatonia is a rare phenomenon in the adult population and has never been reported in a pediatric patient. We present a 9-year-old boy who exhibited catatonia symptoms following discontinuation of a midazolam infusion in the pediatric intensive care unit. The pediatric anesthesia acute pain team was consulted. When the patient's altered mental status could not otherwise be explained, benzodiazepine withdrawal-induced catatonia was considered. A dose of 2 mg intravenous lorazepam was given and the patient's symptoms dramatically improved within 5 minutes of administration. The patient was successfully treated with an oral diazepam taper.

Publication types

  • Case Reports

MeSH terms

  • Catatonia / chemically induced*
  • Catatonia / diagnosis
  • Catatonia / drug therapy
  • Child
  • Drug Administration Schedule
  • Humans
  • Hypnotics and Sedatives / administration & dosage
  • Hypnotics and Sedatives / adverse effects*
  • Infusions, Intravenous
  • Intensive Care Units, Pediatric
  • Lorazepam / administration & dosage
  • Male
  • Midazolam / administration & dosage
  • Midazolam / adverse effects*
  • Postoperative Care
  • Risk Factors
  • Substance Withdrawal Syndrome / diagnosis
  • Substance Withdrawal Syndrome / drug therapy
  • Substance Withdrawal Syndrome / etiology*
  • Time Factors
  • Treatment Outcome

Substances

  • Hypnotics and Sedatives
  • Lorazepam
  • Midazolam